Alert archive / Georgia / Flood Watches in 2015
Flood Watch 1, NWS Tallahassee, FL
NWS Tallahassee, FL issued this flood watch at Nov 8, 2015, 12:13 PM EST for Jefferson County, Madison County, Florida; 26 counties in Georgia; 5 counties in Alabama. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Nov 8, 2015, 12:13 PM EST (17:13 UTC)
- Expired
- Nov 9, 2015, 10:00 AM EST
- In force
- 22 hr
- Issued by
- NWS Tallahassee, FL
- Flood severity
- None
All 33 counties
Coffee County, AL, Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Jefferson County, FL, Madison County, FL, Baker County, GA, Ben Hill County, GA, Berrien County, GA, Brooks County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Cook County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Grady County, GA, Irwin County, GA, Lanier County, GA, Lee County, GA, Lowndes County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA, Thomas County, GA, Tift County, GA, Turner County, GA, Worth County, GA
The radar
The Tallahassee radar (KTLH), 99 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this flood watch went out at Nov 8, 10:24 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Nov 8, 10:24 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1024 AM EST SUN NOV 8 2015
.Near Term [Through Today]...
12Z objective analysis placed a front from near Jacksonville, to
near Perry, to just offshore of Cape San Blas, to near the mouth
of the Mississippi River and then snaking back to the southwest
over the central Gulf. There were several areas of low pressure
along the front, with one becoming better established near the
mouth of the Mississippi River. Surface observations suggest that
in our area the front has drifted north slightly as a warm front
over the past few hours, with the dewpoint at Apalachicola at 15Z
now up to 75 degrees and a slight southerly component to the
onshore winds at several Franklin County mesonet sites. The
position of this slow-moving warm front will be vital as the
heaviest rain should be focused along and just to the north of the
average position of the front. In general, we expect the front to
move very little over the next 24 hours as a surface low develops
along the front and tracks to just offshore of our Panhandle
counties. This would place the best chance for heavy rain in our
Florida zones, along and south of Interstate 10, and from
Tallahassee to the west. Our updated QPF is a blend of guidance
from WPC and a few high-res models that seem to be handling the
distribution and intensity of higher rain rates well so far. This
produces about 3-5 inch average rain totals in the aforementioned
area. Given these high amounts, and the potential for some heavier
rain rates (already observed just offshore on radar), we have
opted to issue a Flash Flood Watch for those areas.
Across the rest of the area, a steadier and more moderate rain is
expected through tonight. Average rain totals in those areas has
stayed very consistent with the previous forecast: about 2-3
inches. While steady rain of that amount, spread over a day or so,
should not lead to significant flooding problems, a few low-lying
areas could also see some flooding. We have not issued a watch
yet, but a Flood Watch could eventually be required for parts of
the area further inland.
Regarding temperatures, the values across the area have been a
little more extreme than models have suggested with Albany already
down to 57 degrees at 15Z, and Cross City up to 78. The more
substantial temperature gradient was reflected in updates to the
temperature forecast, and likely indicates that the front is a
little stronger than models are suggesting. We expect that may
help focus heavier rain closer to the front (closer to the coast),
and that global models may be overdoing inland rain forecasts by a
small amount.
Finally, radar has shown some shallow supercells at times
offshore, and as the warm front reaches parts of the coast, these
could conceivably affect a narrow part of our land areas close to
the Gulf. In general, rotation has been strongest when cells are
within about 10 miles of the warm front. An isolated tornado or
strong wind gust can't be ruled out.
&&
.Hydrology...
Observations, MRMS analysis, and dual pol radar estimates suggest
that rain rates over our land areas thus far have mainly been
below 0.5"/hr. This is expected to continue over the bulk of the
area through tonight, with the exception of areas along and south
of Interstate 10, and from Tallahassee to the west. Rainfall rate
estimates offshore (MRMS, EVX, TLH) have been considerably higher,
and at times have reached around 3"/hr. As the warm front becomes
anchored near the aforementioned areas, these heavier showers and
storms are expected to begin affecting parts of the area. For that
reason, flash flooding will be possible and a Flash Flood Watch
was issued for the Florida Panhandle. Elsewhere, the steadier rain
may be unlikely to lead to flash flooding, but a long duration
moderate-heavy rain could lead to some minor flooding issues in
low-lying or urban areas.
&&
.Prev Discussion [303 AM EST]...
.Short Term [Tonight Through Tuesday]...
Much of the forcing for heavy rain will remain in place through
tonight. The low will be weakening as we move into Monday with the
heavy rain threat ending during the day. For a discussion on storm-
total rainfall and any flooding concerns, please see the hydrology
discussion below. Drier air will return for Tuesday.
Temperatures will be pretty steady tonight and be a few degrees
milder than today on Monday. By Tuesday, we will return to
seasonal readings with highs ranging from the lower 70s north to
around 80 near Cross City.
.Long Term [Tuesday Night Through Sunday]...
Zonal flow aloft will be in place over the Southeast at the start of
the period with warm and dry conditions expected for Wednesday. An
upper trough over the western U.S. will sweep quickly eastward and
help drive a cold front across the forecast area Thursday or
Thursday night. PoPs associated with this frontal passage will be
kept in the slight to low-end chance range. It will remain warm
ahead of the front, but not at the record-breaking levels that
we've seen recently. After frontal passage, we will begin to see
cooler nighttime lows which will finally dip close to seasonal
levels (upper 40s north to lower 50s south) by Friday night.
.Aviation...
[Through 06Z Monday] IFR cigs will develop this morning and remain
in place through tonight. Widespread rain will occasionally be
heavy, keeping visibility limited as well. In addition, gusty
northeast winds will impact all terminals.
.Marine...
Small craft advisory conditions are expected to develop today across
the waters west of Apalachicola today as low pressure continues to
develop over the north central Gulf of Mexico. The eastern waters
should hold in the exercise caution range today, but the advisory
may need to be briefly extended eastward tonight. It should also
be noted that a risk for severe storms and waterspouts will be in
place today. As the low weakens and is absorbed by a front, winds
will quickly decrease on Monday. Light to moderate offshore winds
will then prevail through Tuesday night. Onshore winds will
increase ahead of the next front from Wednesday night into
Thursday with a frontal shift to northwest winds that afternoon.
.Fire Weather...
No concerns.
&&
.Preliminary Point Temps/PoPs...
Tallahassee 70 64 72 63 77 / 100 100 60 30 10
Panama City 70 64 72 61 75 / 100 100 60 20 10
Dothan 64 54 63 54 73 / 100 90 60 20 10
Albany 66 55 63 56 73 / 100 100 70 40 10
Valdosta 71 60 69 62 75 / 100 100 70 30 10
Cross City 79 69 78 67 80 / 80 90 70 30 20
Apalachicola 74 67 74 63 76 / 100 100 70 30 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight FOR Coastal Bay-
Coastal Franklin-South Walton.
Flash Flood Watch through Monday morning FOR Calhoun-Central
Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
Walton-Washington.
GA...NONE.
AL...NONE.
GM...Small Craft Advisory until 7 AM EST Monday FOR Coastal waters
from Apalachicola to Destin FL out 20 NM-Waters from
Apalachicola to Destin FL from 20 to 60 NM.
&&
NEAR TERM...LAMERS
SHORT TERM...WOOL
LONG TERM...WOOL
AVIATION...CAMP
MARINE...WOOL
FIRE WEATHER...CAMP
HYDROLOGY...LAMERSIn the hours before
Special weather statement, Nov 8, 11:07 AM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 AM EST SUN NOV 8 2015
FLZ014-115-081630-
COASTAL FRANKLIN FL-INLAND GULF FL-
1107 AM EST SUN NOV 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 1130 AM EST...
AT 1107 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF APALACHICOLA...MOVING NORTH AT
20 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
APALACHICOLA...BAY CITY AND APALACHICOLA AIRPORT.
LAT...LON 2981 8503 2980 8490 2978 8492 2978 8493
2976 8493 2976 8494 2975 8494 2974 8497
2975 8499 2974 8499 2973 8496 2973 8498
2971 8503
TIME...MOT...LOC 1607Z 182DEG 17KT 2971 8499
08-LAMERSLocal storm report, Nov 8, 11:39 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1139 AM EST SUN NOV 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM HEAVY RAIN APALACHICOLA AIRPORT 29.72N 85.03W
11/08/2015 M2.03 INCH FRANKLIN FL ASOS
FELL IN 32 MINUTES.
&&
08-LAMERSLocal storm report, Nov 8, 11:58 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1158 AM EST SUN NOV 08 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN APALACHICOLA AIRPORT 29.72N 85.03W
11/08/2015 M3.77 INCH FRANKLIN FL ASOS
3.77 INCHES IN ONE HOUR ENDING AT 1153 AM EST. 2.88
INCHES OF THAT FELL IN 41 MINUTES.
&&
08-LAMERSThe office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 8, 1:06 AM EST | Special Marine Warning | TAE | 24 min | |
| Nov 8, 1:34 AM EST | Special Marine Warning | TAE | 56 min | |
| Nov 8, 2:32 AM EST | Special Marine Warning | TAE | 58 min | |
| Nov 8, 3:24 AM EST | Special Marine Warning | TAE | 66 min | |
| Nov 8, 3:47 AM EST | Rip Current Statement | TAE | Bay, Franklin, Gulf, Walton | 45 hr |
| Nov 8, 5:16 AM EST | Special Marine Warning | TAE | 59 min | |
| Nov 8, 6:53 AM EST | Special Marine Warning | TAE | 67 min | |
| Nov 8, 7:55 AM EST | Special Marine Warning | TAE | 65 min | |
| Nov 8, 8:53 AM EST | Special Marine Warning | TAE | 82 min | |
| Nov 8, 9:50 AM EST | Flash Flood Watch | TAE | Bay, Calhoun, Franklin, Gadsden, Gulf, Holmes and 5 more | 24 hr |
| Nov 8, 10:10 AM EST | Special Marine Warning | TAE | 65 min | |
| Nov 8, 11:07 AM EST | Special Weather Statement | TAE | Franklin | 23 min |
| Nov 8, 11:47 AM EST | Flash Flood Warning | TAE | Franklin | 118 min |
| Nov 8, 1:16 PM EST | Special Marine Warning | TAE | 59 min | |
| Nov 8, 2:03 PM EST | Special Marine Warning | TAE | 57 min | |
| Nov 8, 2:06 PM EST | River Flood Warning | TAE | Holmes, Washington | 5 days |
| Nov 8, 3:14 PM EST | Special Marine Warning | TAE | 2 hr | |
| Nov 8, 5:12 PM EST | Special Marine Warning | TAE | 63 min |
Nearby
Flood Watches in Georgia, 2015Flood Watches in Alabama, 2015Flood Watches in Florida, 2015Every flood watch in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.